Most anesthetic agents used for electroconvulsive therapy (ECT) have few intrinsic adverse effects. Ketamine, however, is well known to be associated with a variety of adverse effects including nausea, dizziness, and psychotomimetic phenomena. Over the past several decades, there have been numerous reports on the use of ketamine for ECT anesthesia, with varied assessments on how prominent these adverse effects are in the ECT situation. Ketamine has received a resurgence of interest as an ECT anesthetic of late owing to its established independent antidepressant effects and to theoretical reasons why it might lessen the cognitive adverse effects of ECT. In this case series, the author reviews the experience with 14 patients who had undergone ECT who were switched to ketamine as anesthetic from methohexital at the preference of the treating anesthesiologist. All 14 patients spontaneously reported a strong preference not to be given ketamine again due to bothersome adverse effects. The latter consisted of either vestibular-type symptoms (nausea/vomiting, dizziness, and vertigo) or psychotomimetic effects (dissociative phenomena). It is concluded that ketamine is not free of adverse effects when used as an ECT anesthetic. Electroconvulsive therapy clinicians should be vigilant about assessing for these effects when ketamine is used, and consideration should be given to using a benzodiazepine such as diazepam or midazolam at seizure termination when ketamine anesthesia is used to prevent bothersome adverse effects seen upon awakening.
(C) 2014 by Lippincott Williams & Wilkins